Louisiana, 2014

Damaging Wind in Louisiana, August 9, 2014

August 9, 2014 · NWS SHV · 1 event in 1 county or zone

Numerous showers and thunderstorms developed shortly after daybreak on Saturday, August 9th across eastern McCurtain County Oklahoma and the northern sections of Southwest Arkansas, along a stationary outflow boundary from earlier storms that developed the previous day over central and eastern Oklahoma, as well as western Arkansas. Additional redevelopment occurred through much of the morning,…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Numerous showers and thunderstorms developed shortly after daybreak on Saturday, August 9th across eastern McCurtain County Oklahoma and the northern sections of Southwest Arkansas, along a stationary outflow boundary from earlier storms that developed the previous day over central and eastern Oklahoma, as well as western Arkansas. Additional redevelopment occurred through much of the morning, with these storms moving repeatedly over the same areas. Widespread 2 to 4 inch rainfall totals, with isolated amounts exceeding 5 inches, fell over much of Sevier, Howard, and northern Hempstead counties within a matter of a few hours, resulting in numerous reports of flash flooding throughout Sevier County.

After these storms diminished during the early afternoon, other scattered showers and thunderstorms developed farther south along various outflow boundaries during peak heating and instability. One of these storms became severe, which produced a localized downburst over Claiborne Parish in North Louisiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 9, 3:14 PM CST, 2 hours 33 minutes earlier.

Area forecast discussion, Aug 9, 3:14 PM CST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
414 PM CDT SAT AUG 9 2014

.DISCUSSION...
AN ARRAY OF WEATHER OBSERVED ACROSS THE REGION SO FAR TODAY AS
CLOUDU AND RAIN-COOLED AREAS ACROSS SE OK AND ESPECIALLY SW AR
HAVE STRUGGLED TO REACH 80 DEGREES THIS AFTERNOON...IN RESPONSE TO
AN ACTIVE AREA OF CONVECTION EARLIER IN THE DAY THAT PRODUCED 3-4
INCHES OF RAINFALL IN SOME LOCATIONS WITH ISOLATED HIGHER AMOUNTS.
THIS AREA OF CONVECTION HAS SINCE DIMINISHED BUT ADDITIONAL SHWRS
AND TSTMS HAVE FORMED ALONG THE INTERSTATE 20 CORRIDOR IN N LA
NEAR A RIBBON OF HIGHER THETA E THAT EXTENDS WELL EAST IN MS/AL.
THIS AREA OF ENHANCED INSTABILITY ALSO EXTENDS BACK INTO NE TX AS
MUCH OF THE ONGOING CONVECTION IS TRACKING ALONG THE NRN AND ERN
PERIPHERY OF THE UPPER LEVEL RIDGE. SO FOR THIS EVENING...HAVE
KEPT SLIGHT CHANCE TO LOW CHANCE POPS ACROSS MOST OF THE REGION
WITH THE EXCEPTION OF DEEP E TX. AS FOR TEMPERATURES TONIGHT...A
COOLER DAY ACROSS OUR NRN TIER COUNTIES SHOULD YIELD LOWS DOWN IN
THE LOWER 70S WHILE MID TO UPPER 70S WILL BE COMMON FARTHER SOUTH.

ANOTHER HOT DAY EXPECTED ON SUNDAY WITH MOSTLY MID TO UPPER 90S
EXCEPT IN AREAS WHERE CLOUD COVER AND CONVECTION IS LONG-LIVED
DURING THE AFTERNOON. RELIEF FROM THE HEAT WILL COME LATE MONDAY
INTO TUESDAY AS A LATE SUMMER FRONTAL BOUNDARY ADVANCES THROUGH
THE REGION BRINGING SLIGHTLY ENHANCED RAIN CHANCES. TEMPERATURES
ARE EXPECTED TO DIP AT LEAST A FEW DEGREES FOR BOTH AFTERNOON
HIGHS AND OVERNIGHT LOWS IN THE WAKE OF THE FRONT. RAIN CHANCES
WILL GRADUALLY DECREASE INTO WEDNESDAY AND THROUGH THE REMAINDER
OF THE WORK WEEK AS THE FRONT ADVANCES DOWN ALONG THE GULF COAST.
TEMPERATURES WILL GRADUALLY INCH BACK UP CLOSER TO NORMAL OR JUST
SLIGHTLY ABOVE AVERAGE THROUGH THE END OF THE EXTENDED PERIOD.
/19/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  77  96  78  98  75 /  20  30  20  30  30
MLU  74  95  76  95  75 /  20  40  30  30  30
DEQ  70  94  73  91  71 /  30  30  30  20  30
TXK  72  94  75  94  74 /  20  30  30  30  30
ELD  73  94  74  95  73 /  20  40  30  30  30
TYR  77  97  78  97  75 /  20  20  10  20  30
GGG  76  96  77  97  74 /  20  20  20  20  30
LFK  77  97  77  97  76 /  10  20  10  20  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

19
Hazardous weather outlook, Aug 9, 10:57 AM CST, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1157 AM CDT SAT AUG 9 2014

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-101215-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1157 AM CDT SAT AUG 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT MUCH OF THE REGION
AGAIN TODAY...ESPECIALLY ACROSS SOUTHWEST ARKANSAS WHERE HEAVY
RAINFALL MAY LEAD TO ISOLATED FLASH FLOODING OF MOSTLY RURAL AND
SECONDARY ROADS IN LOW LYING AND POOR DRAINAGE AREAS. IN
ADDITION...A FEW ISOLATED STORMS MAY ALSO PRODUCE SOME GUSTY
WINDS. OTHER AREAS MAINLY ACROSS EAST TEXAS AND NORTH LOUISIANA
MAY APPROACH HEAT ADVISORY CRITERIA THIS AFTERNOON AS A VERY
MOIST AND HUMID AIR MASS COMBINE WITH THE HOT TEMPERATURES TO
PRODUCE HEAT INDEX VALUES NEAR 105 DEGREES IN SOME LOCATIONS.
HOWEVER...NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE EACH DAY THROUGH
MUCH OF THE NEXT SEVEN DAYS...MAINLY DURING THE AFTERNOON AND
EARLY EVENING HOURS. NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS AND STORM SPOTTERS WILL NOT BE NEEDED THROUGH TONIGHT.

19

In the hours before

Local storm report, Aug 9, 11:58 AM CST, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1258 PM CDT SAT AUG 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1254 PM     FLASH FLOOD      DE QUEEN                34.04N  94.34W
08/09/2014                   SEVIER             AR   LAW ENFORCEMENT

            REPORTS OF FLASH FLOODING ON NUMEROUS COUNTY ROADS.

&&

EVENT NUMBER SHV1400504

20
Local storm report, Aug 9, 12:08 PM CST, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
108 PM CDT SAT AUG 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1258 PM     FLASH FLOOD      6 NNW LOCKESBURG        34.05N  94.21W
08/09/2014                   SEVIER             AR   LAW ENFORCEMENT

            WATER UP TO THE BOTTOM OF THE COSSATOT RIVER BRIDGE ON
            HWY 71...BETWEEN DE QUEEN AND LOCKESBURG.

&&

EVENT NUMBER SHV1400505

20
Local storm report, Aug 9, 12:23 PM CST, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SHREVEPORT LA
123 PM CDT SAT AUG 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     FLASH FLOOD      6 NNW LOCKESBURG        34.05N  94.21W
08/09/2014                   SEVIER             AR   LAW ENFORCEMENT

            WATER UP TO THE BOTTOM OF THE COSSATOT RIVER BRIDGE ON
            HWY 71...BETWEEN DE QUEEN AND LOCKESBURG.

&&

CORRECTED EVENT TIME

EVENT NUMBER SHV1400505

20
Special weather statement, Aug 9, 2:23 PM CST, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
323 PM CDT SAT AUG 9 2014

LAZ014-092115-
OUACHITA-
323 PM CDT SAT AUG 9 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 415 PM CDT...FOR THE FOLLOWING
PARISH...

IN NORTH CENTRAL LOUISIANA...
     OUACHITA...

INCLUDING THE FOLLOWING LOCATIONS...
     SWARTZ...

AT 323 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM JUST NORTH OF SWARTZ...MOVING SOUTHEAST
AT 15 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. SHOULD THIS STORM
INTENSIFY...A SEVERE THUNDERSTORM WARNING WILL BE NEEDED.

15
Special weather statement, Aug 9, 4:14 PM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
514 PM CDT SAT AUG 9 2014

LAZ004-092300-
CLAIBORNE-
514 PM CDT SAT AUG 9 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 600 PM CDT...FOR THE FOLLOWING
PARISH...

IN NORTHWEST LOUISIANA...
     CLAIBORNE...

INCLUDING THE FOLLOWING LOCATIONS...
     HOMER...

AT 514 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 6 MILES NORTHEAST OF HOMER...MOVING
SOUTH AT 5 TO 10 MPH.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

15
Special weather statement, Aug 9, 5:18 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
618 PM CDT SAT AUG 9 2014

OKZ077-TXZ096-100015-
MCCURTAIN-RED RIVER-
618 PM CDT SAT AUG 9 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 715 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...
IN NORTHEAST TEXAS...
     RED RIVER...

INCLUDING THE FOLLOWING LOCATIONS...
     IDABEL...BAGWELL...CLARKSVILLE AND MANCHESTER...

AT 615 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR BAGWELL...OR 10 MILES NORTHWEST
OF CLARKSVILLE...MOVING EAST AT 15 MPH.

MOTHBALL SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM. THE STORM WILL ALSO PRODUCE LOCALLY HEAVY RAINFALL WITH
AMOUNTS TO NEAR ONE TO ONE AND ONE HALF INCH.

06

The radar

The Shreveport radar (KSHV), 100 km away, was scanning. The volume nearest the first event began at 23:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Claiborne

When
August 9, 5:47 PM CST
Where
Claiborne County, 1.81 mi NW of Lisbon
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
32.820, -92.870

Trees and powerlines were downed north of Lisbon, Louisiana.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2014Every state in 2014This day in weather historyWarnings in Louisiana, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526576.